Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 47, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2010, 3:20 PM MST for Cochise County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2010, 3:20 PM MST (22:20 UTC)
- Expired
- Aug 23, 2010, 5:15 PM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2294 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
114 WGUS55 KTWC 232220 FFWTWC AZC003-240015- /O.NEW.KTWC.FF.W.0047.100823T2220Z-100824T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 320 PM MST MON AUG 23 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF BISBEE... * UNTIL 515 PM MST * AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A SEVERE THUNDERSTORM NEAR BISBEE AND NACO. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3151 11009 3156 10979 3133 10975 3133 11010 $$ MEYER
2 follow-up statements
506 WGUS75 KTWC 232302 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 402 PM MST MON AUG 23 2010 AZC003-240015- /O.CON.KTWC.FF.W.0047.000000T0000Z-100824T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 402 PM MST MON AUG 23 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL FROM SOUTH OF BISBEE TO THE INTERNATIONAL BORDER AT NACO. RADAR RAINFALL ESTIMATES FROM THIS AREA INDICATE THAT BETWEEN 1 AND 2 INCHES OF RAINFALL HAS OCCURRED IN THE CITY BISBEE...AND UP TO 2 INCHES IN THE NACO AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION OF HIGHWAYS 80 AND 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3151 11009 3156 10979 3133 10975 3133 11010 $$
509 WGUS75 KTWC 240013 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 513 PM MST MON AUG 23 2010 AZC003-240022- /O.EXP.KTWC.FF.W.0047.000000T0000Z-100824T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 513 PM MST MON AUG 23 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST/615 PM MDT/ FOR SOUTH CENTRAL COCHISE COUNTY... ALTHOUGH LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS SOUTH CENTRAL COCHISE COUNTY THROUGH 615 PM MST...THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 515 PM MST. LAT...LON 3151 11009 3156 10979 3133 10975 3133 11010 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:00 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 23, 2:00 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST MON AUG 23 2010 .SYNOPSIS...THERE WILL CONTINUE TO BE SUFFICIENT MOISTURE AND INSTABILITY TO GENERATE MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. && .DISCUSSION...AS EXPECTED EARLY AND WIDESPREAD MOUNTAIN CONVECTION...WITH VERY TALL VERTICAL DEVELOPMENT AND LITTLE TO NO MOVEMENT. HEAVY RAINERS. SO FAR RELYING ON MERGERS AND OUTFLOWS FOR ANY VALLEY ACTIVITY. EVEN UPPER LEVEL WINDS ARE MARGINAL SO NOT MUCH CIRRUS BLOWOFF INTERFERING WITH VALLEY INSOLATION. AS THE VALLEYS CONTINUE TO COOK THE CHANCES ARE INCREASING FOR BETTER VALLEY AND LOWER DESERT PENETRATION...THE FORECAST HAS BEEN ADJUSTED ACCORDINGLY. && .PREV DISCUSSION...STILL PLENTY OF MOISTURE IN PLACE WITH PRECIPITABLE WATER VALUES NEAR TO OVER 1.5 INCHES AND SURFACE DEWPTS SOLIDLY IN THE 60S. GOOD INSTABILITY ON THE SOUNDING THIS MORNING BUT LITTLE SHEAR AND OVERALL WEAK STEERING FLOW FOR STORM MOTION. INITIAL STORM EVOLUTION WILL SEE STORM MOVEMENT OUT OF THE SOUTH AND SOUTHWEST UP TO 10 MPH...BUT MATURE STORMS WILL TEND TO THEN SIT IN PLACE WITH SOUTHERLY OUTFLOWS FAVORED FROM THE LEAN. EASY MOUNTAIN STORM DEVELOPMENT WITH HEAVY RAIN A CONCERN FROM RELATIVELY SLOW MOVING STORMS. PROBABLY NOT ENOUGH ORGANIZATION TO PROPAGATE DEEP INTO THE LOWER WESTERN DESERTS LATER. TUESDAY...WEAK INVERTED INFLECTION TRIES TO ROTATE AROUND THE HIGH CENTER AND INTO SOUTH CENTRAL AND SOUTHEAST ARIZONA...THIS COULD HELP PROVIDE FOCUS AND MORE ORGANIZATION FOR STORMS WITH GOOD TIMING COINCIDING WITH MAXIMUM DAYTIME HEATING. WEDNESDAY THROUGH SATURDAY...THE HIGH CENTER WOBBLES BACK WESTWARD UNDER HIGHER LATITUDE INFLUENCES BY MID WEEK. IF IT RECONSOLIDATES TOO FAR SOUTH THIS WOULD INHIBIT STORM DEVELOPMENT A BIT BUT RIGHT NOW IT LOOKS LIKE IT WILL STAY NORTH AND ALLOW CONTINUED DIURNAL CONVECTION THROUGH THE WEEK AS SUFFICIENT MOISTURE REMAINS IN PLACE. PERHAPS EVEN CREATING A FAVORABLE PATTERN FOR STRONG OUTFLOW FROM THE RIM WEDNESDAY OR THURSDAY. SUNDAY AND MONDAY...SOME SIGNS OF A DEEP ENOUGH WEST COAST TROUGH EARLY NEXT WEEK TO SHUNT MOISTURE EASTWARD. HOWEVER...THE ECMWF RETROGRADES SOME SOUTHERN BRANCH ENERGY OFF THE WEST COAST AND DRAWS TROPICAL MOISTURE UP FROM THE SOUTH BEFORE LIFTING THROUGH NORTH OF THE AREA. THERE'S ALWAYS A "HOWEVER" WHEN YOU START PEEKING AT THE FIRST SIGNS OF TRANSITION PATTERNS. && .AVIATION...ISOLD-SCT TSRA/SHRA IN THE VALLEYS...AND SCT-NUMEROUS TSRA/SHRA IN THE MOUNTAINS THIS AFTERNOON/EVENING. OUTSIDE OF THE THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN CLOUD DECKS OF 10-12K FT AG...WITH SURFACE WINDS GENERALLY LESS THAN 12 KTS. WITH THE STRONGER STORMS...MVFR CEILINGS/VSBYS EXPECTED AND WIND GUSTS TO AROUND 40 KTS. AFT 03Z TUESDAY...THE SHOWERS AND STORMS WILL DIMINISH...ALTHOUGH A SLIGHT CHANCE OF -TSRA/SHRA WILL PERSIST INTO TUESDAY MORNING. DIMINISHING CLOUDINESS IS ALSO EXPECTED AFT 06Z TUESDAY...WITH MOSTLY CLEAR SKIES BY DAYBREAK TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MEYER WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 23, 11:57 AM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1157 AM MST MON AUG 23 2010 AZZ019-029>035-241800- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1157 AM MST MON AUG 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY THIS AFTERNOON...BECOMING SCATTERED IN THE VALLEYS AND SCATTERED TO NUMEROUS OVER THE MOUNTAINS BY MID TO LATE AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVING TODAY AND TONIGHT...WITH THE DIRECTION OF MOVEMENT TO THE NORTH AT 5 TO 10 MPH. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE OF THE WEEK. EXPECT GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS. THE PATTERN WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM DEVELOPMENT DURING THE LATTER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 23, 2:46 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 246 PM MST MON AUG 23 2010 AZZ032-232230- TOHONO OODHAM NATION AZ- 246 PM MST MON AUG 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 330 PM MST... AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF KITT PEAK...OR 26 MILES WEST OF GREEN VALLEY...MOVING NORTHWEST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...KITT PEAK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3192 11176 3200 11148 3180 11126 3165 11151 TIME...MOT...LOC 2145Z 133DEG 2KT 3181 11145 MEYER
Special weather statement, Aug 23, 3:05 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 305 PM MST MON AUG 23 2010 AZZ035-232245- COCHISE COUNTY AZ- 305 PM MST MON AUG 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 345 PM MST... AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BISBEE...MOVING NORTHWEST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN COCHISE COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3134 11011 3158 10996 3147 10975 3134 10983 TIME...MOT...LOC 2205Z 120DEG 2KT 3142 10992 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:33 AM MST | Flash Flood Warning | TWC | Cochise | 103 min |
| Aug 23, 12:40 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 110 min |
| Aug 23, 12:46 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Aug 23, 1:42 PM MST | Flash Flood Warning | TWC | Pima | 42 min |
| Aug 23, 2:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Aug 23, 2:46 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Aug 23, 3:05 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Aug 23, 3:10 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 23, 3:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 62 min |
| Aug 23, 3:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 23, 4:14 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Aug 23, 4:40 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.